Radiation was a part of my first go-round with breast cancer. On my last day of treatment, my radiation oncologist warned against my sitting out in the sun for the first year after completing treatment. Since I am not a summer person and avoid walking or sitting in direct sunlight, this restriction was no hardship.

Years later, as a patient navigator, I was amazed to hear so many women speak of how they were looking forward to covering themselves in sunscreen and resting at the beach or near a lake when they completed treatment. So..I thought it might be a good idea to share why it is best to avoid sun exposure soon after completing treatment for breast cancer.

In the Ask the Experts section of OncoLink.org, Lawrence J. Solin, MD, FACR, Professor of Radiation Oncology at the University of Pennsylvania, responded to a question from a woman who had recently completed radiation for breast cancer, saying, “Patients who have undergone radiation treatment for breast cancer should be careful about sun exposure in the radiated areas, especially for the first few years after treatment. Areas of skin in the radiated fields react more efficiently to sun exposure than areas of non-radiated skin. Patients undergoing chest wall radiation are more likely to respond to sun exposure.

Significant sun exposure can cause a “recall” of the radiation skin reaction, even after the acute skin reaction has resolved. If a patient is going to be outside and exposed to the sun, then the radiated skin should be covered with clothing or with a sunblock of SPF 15 or higher. Although sun protection is critical if the patient is currently undergoing a course of radiation treatment, sun protection is also prudent for the first few years.

Dr. Maria Theodoulou responds to a patient about avoiding sun exposure following chemo in Breast Cancer.org, saying, ” Many of the chemotherapy agents that we use are also radio-sensitizers, which means they can make the sun’s rays work a lot stronger than they would if one were not exposed to any chemotherapy drugs. Indeed, during treatment, we always ask that the patient avoid direct exposure to the sun as much as possible to avoid burning the skin. If it’s a summer day, it doesn’t mean you have to stay in the house or avoid the outdoors, but sunscreen with an SPF of 30 or higher, a floppy hat in the summer, or a cover-up if walking on the beach.

The effects of chemotherapy drugs can last 1 to 2 months after the chemotherapy has been completed. By that time, most of the drug has been used by the body and is out of the system, so it should be safe to go in the sun. Of course, if the patient is going to have radiation after the chemotherapy, the patient should also protect the radiated area as there can be a phenomenon called “radiation recall.” Not only can the affected skin burn, but skin on other parts of the body can become more sensitive as well.

One of the most important things a patient can do is not only protect themselves from the sun’s rays during treatment and at least a month afterward, but notably in hot weather, one also has to be careful about becoming dehydrated. It’s important to keep fluid intake optimal, making sure that not only is water being taken in, but also fluids with different salts in them too.”

If you are taking Tamoxifen or Femara or Arimidex, oncologists suggest avoiding sun exposure, wearing an SPF 15 or above, and protective clothing. Given the side effects of hot flashes and feeling warm all the time that most of us experience when taking these drugs, I can’t imagine wanting to sit in the hot sun while on these medications.

Some ways to enjoy summer are to go out before and after the hottest part of the day; wear a big floppy hat and comfortable protective clothing.

As for me…I get a walk-in in the early am and again at sunset and spend the rest of my day in air conditioning.

One Reply to “Summer Sun, Radiation and Chemo”

  1. Pingback: S | BBENG

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.